Alert archive / Kansas / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 162, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 16, 2013, 8:19 PM CDT for Finney County, Gray County, Haskell County, Kansas. It was in force for 56 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 16, 2013, 8:19 PM CDT (01:19 UTC)
- Expired
- Jun 16, 2013, 9:15 PM CDT
- In force
- 56 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 80.0 mph
Counties Finney County, KS, Gray County, KS, Haskell County, KS
The radar
The Dodge City radar (KDDC), 78 km from the middle of the area, began a volume at 01:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 16, 9:01 PM CDT | TSTM WND GST 70 | 4 Nw Pierceville, KS | |
| Jun 16, 9:14 PM CDT | TSTM WND GST 70 | Charleston, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 42 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 16, 3:23 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.3 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 965 J/kg
- Mixed-layer CIN
- -99 J/kg
- Mixed-layer LCL
- 1950 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 140 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.0
The text
As transmitted, in the capitals the NWS used until 2016.
130
WUUS53 KDDC 170119
SVRDDC
KSC055-069-081-170215-
/O.NEW.KDDC.SV.W.0162.130617T0119Z-130617T0215Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
819 PM CDT SUN JUN 16 2013
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
FINNEY COUNTY IN SOUTHWEST KANSAS...
NORTHWESTERN GRAY COUNTY IN SOUTHWEST KANSAS...
HASKELL COUNTY IN SOUTHWEST KANSAS...
* UNTIL 915 PM CDT
* AT 817 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 9 MILES EAST OF LYDIA TO 5 MILES WEST OF ULYSSES...
AND MOVING EAST AT 50 MPH.
THESE ARE VERY DANGEROUS STORMS.
HAZARD...80 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...MOBILE HOMES WILL BE HEAVILY DAMAGED. FLYING DEBRIS WILL
BE DANGEROUS TO PEOPLE AND ANIMALS. EXPECT CONSIDERABLE
DAMAGE TO ROOFS...WINDOWS AND VEHICLES. EXTENSIVE TREE
DAMAGE AND POWER OUTAGES ARE LIKELY.
* LOCATIONS IMPACTED INCLUDE...
FRIEND...HOLCOMB...GARDEN CITY...PLYMELL...SATANTA...PIERCEVILLE...
SUBLETTE...CHARLESTON...TICE AND COPELAND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3826 10110 3825 10023 3741 10069 3740 10108
TIME...MOT...LOC 0119Z 281DEG 44KT 3823 10110 3756 10142
HAIL...<.75IN
WIND...80MPH
$$
KRUSE2 follow-up statements
256
WWUS53 KDDC 170134
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
834 PM CDT SUN JUN 16 2013
KSC055-069-081-170215-
/O.CON.KDDC.SV.W.0162.000000T0000Z-130617T0215Z/
HASKELL KS-GRAY KS-FINNEY KS-
834 PM CDT SUN JUN 16 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR FINNEY...
NORTHWESTERN GRAY AND HASKELL COUNTIES UNTIL 915 PM CDT...
AT 831 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM FRIEND TO 6 MILES SOUTH OF HOLCOMB TO 10 MILES
SOUTHWEST OF PLYMELL TO HICKOK...AND MOVING EAST AT 50 MPH.
THESE ARE VERY DANGEROUS STORMS.
HAZARD...QUARTER SIZE HAIL AND 80 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...MOBILE HOMES WILL BE HEAVILY DAMAGED. FLYING DEBRIS WILL BE
DANGEROUS TO PEOPLE AND ANIMALS. EXPECT CONSIDERABLE DAMAGE
TO ROOFS...WINDOWS AND VEHICLES. EXTENSIVE TREE DAMAGE AND
POWER OUTAGES ARE LIKELY.
LOCATIONS IMPACTED INCLUDE...
GARDEN CITY...PLYMELL...SATANTA...PIERCEVILLE...CHARLESTON...
SUBLETTE...TICE AND COPELAND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3826 10110 3825 10023 3741 10069 3740 10108
TIME...MOT...LOC 0134Z 281DEG 44KT 3823 10090 3790 10094
3774 10099 3758 10118
HAIL...1.00IN
WIND...80MPH
$$
KRUSE378
WWUS53 KDDC 170157
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
857 PM CDT SUN JUN 16 2013
KSC055-069-081-170215-
/O.CON.KDDC.SV.W.0162.000000T0000Z-130617T0215Z/
HASKELL KS-GRAY KS-FINNEY KS-
857 PM CDT SUN JUN 16 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR FINNEY...
NORTHWESTERN GRAY AND HASKELL COUNTIES UNTIL 915 PM CDT...
AT 854 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 15 MILES SOUTH OF AMY TO PIERCEVILLE TO 11 MILES NORTH
OF COPELAND TO SATANTA...AND MOVING EAST AT 50 MPH.
THESE ARE VERY DANGEROUS STORMS.
HAZARD...80 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...MOBILE HOMES WILL BE HEAVILY DAMAGED. FLYING DEBRIS WILL BE
DANGEROUS TO PEOPLE AND ANIMALS. EXPECT CONSIDERABLE DAMAGE
TO ROOFS...WINDOWS AND VEHICLES. EXTENSIVE TREE DAMAGE AND
POWER OUTAGES ARE LIKELY.
LOCATIONS IMPACTED INCLUDE...
TICE AND COPELAND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3826 10110 3825 10023 3741 10069 3740 10108
TIME...MOT...LOC 0157Z 281DEG 44KT 3823 10057 3785 10059
3769 10064 3741 10094
HAIL...0.75IN
WIND...80MPH
$$
KRUSEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 6:12 PM CDT, 2 hours 7 minutes earlier.
Area forecast discussion, Jun 16, 6:12 PM CDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 612 PM CDT SUN JUN 16 2013 ...UPDATE TO AVIATION... .SYNOPSIS... ISSUED AT 337 PM CDT SUN JUN 16 2013 THE 12Z UPPER AIR CHARTS FEATURED UPPER LEVEL TROUGHS OVER EASTERN CANADA AND ALONG THE WEST COAST, WITH A FLAT RIDGE OVER THE ROCKIES. THE HIGH PLAINS REGION WAS IN THE RIGHT ENTRANCE REGION OF AN UPPER MIDWEST JET STREAK AND LEFT EXIT REGION OF A SOUTHERN ROCKIES JET STREAK. THIS IS A CLASSIC MCS PATTERN FOR WESTERN KANSAS IN JUNE SINCE MID LEVEL CAPPING TENDS TO BE WEAK. ALSO, MID LEVEL FLOW ACROSS THE ROCKIES TENDS TO PROMOTE DAILY LEESIDE TROUGHING WITH RESULTANT LOW LEVEL MOISTURE TRANSPORT INTO THE PLAINS AND AIRMASS RECOVERY. THE AIRMASS OVER SOUTHWEST KANSAS HAS BEEN STABILIZED BY LAST NIGHT'S MCS, WITH AN EFFECTIVE FRONTAL BOUNDARY NOW POSITIONED FROM THE TEXAS PANHANDLE INTO CENTRAL OKLAHOMA. HOWEVER, A CUMULUS FIELD WAS ALREADY FESTERING IN AN AREA OF LOW LEVEL CONVERGENCE IN NORTHWEST KANSAS AS OF 3 PM AND OTHER AREAS OF CONVECTION WERE ALREADY IN EXISTENCE FROM COLORADO NORTHEASTWARD INTO WESTERN SOUTH DAKOTA. && .SHORT TERM...(THIS EVENING THROUGH MONDAY) ISSUED AT 337 PM CDT SUN JUN 16 2013 SEVERAL AREAS OF CONVECTION WILL DEVELOP OR CONTINUE TO DEVELOP THIS EVENING. ONE OF THESE WAS OVER NORTHERN NEBRASKA, ANOTHER OVER SOUTHWEST NEBRASKA, ANOTHER OVER NORTHEAST COLORADO AND YET ANOTHER OVER NORTHWEST KANSAS. THE AREA OF CUMULUS CLOUDS OVER NORTHWEST KANSAS WILL LIKELY GROW INTO STORMS AND AFFECT WESTERN KANSAS FIRST, WITH A FEW SEVERE STORMS WITH HAIL TO QUARTER SIZE AND DAMAGING WINDS. THEN LATER THIS EVENING AND OVERNIGHT, THE OTHER AREAS OF CONVECTION WILL MOVE SOUTH/SOUTHEAST AND AFFECT SOUTHWEST AND CENTRAL KANSAS. LOCALLY HEAVY RAIN CAN BE EXPECTED WITH THE STRONGER AND SLOW MOVING STORM CELLS OR WHERE MULTIPLE STORMS TRACK. LOWS TONIGHT SHOULD REACH AT LEAST AS LOW AS LAST NIGHT'S LOWS AND PERHAPS A DEGREE OR TWO COOLER GIVEN ALL OF THE EXPECTED OUTFLOW, WITH LOWS MAINLY BETWEEN 59 AND 63F. MONDAY WILL BE ANOTHER DAY OF AIRMASS RECOVERY AS WE GET READY FOR THE NEXT ROUND OF MCS ACTIVITY. WITH SOME SUNSHINE, AFTERNOON TEMPERATURES SHOULD REACH INTO THE MID TO HIGH 80S. .LONG TERM...(MONDAY NIGHT THROUGH SUNDAY) ISSUED AT 353 PM CDT SUN JUN 16 2013 MEDIUM RANGE MODELS INDICATE A GENERAL WESTERLY FLOW ALOFT PREVAILING ACROSS THE WESTERN HIGH PLAINS EARLY IN THE PERIOD. A SERIES OF H5 VORT MAXES WILL CONTINUE TO EJECT EASTWARD OUT OF THE ROCKIES INTO THE WESTERN HIGH PLAINS WHILE AN UPPER LEVEL JET IS PROJECTED TO STREAM EAST ACROSS THE FOUR CORNERS REGION INTO THE HIGH PLAINS OF COLORADO AND KANSAS. MEANWHILE, A DEVELOPING SOUTHEASTERLY UPSLOPE FLOW WILL ADVECT MOISTURE INTO CENTRAL AND MUCH OF SOUTHWEST KANSAS EARLY IN THE PERIOD. THE INCREASING MOISTURE COMBINED WITH FAVORABLE UPPER LEVEL DYNAMICS WILL LEAD TO LIKELY THUNDERSTORM DEVELOPMENT LEE OF THE ROCKIES DURING THE AFTERNOON HOURS TUESDAY AND WEDNESDAY WITH STORMS POTENTIALLY DRIFTING INTO PORTIONS OF WESTERN KANSAS INTO THE EVENING HOURS BOTH DAYS. RIDGING ALOFT IS EXPECTED TO BUILD ACROSS THE SOUTH PLAINS NORTHWARD INTO WESTERN KANSAS THURSDAY BRINGING DRIER CONDITIONS TO THE REGION THROUGH THE REMAINDER OF THE WEEK. TEMPERATURES ARE EXPECTED TO BE BELOW NORMAL TUESDAY DUE TO THE DELAYED RETURN OF WARMER AIR NORTHWARD INTO WESTERN KANSAS AS SURFACE HIGH PRESSURE MIGRATES FROM THE NORTHERN PLAINS INTO THE GREAT LAKES REGION. THE GEM, GFS, AND ECMWF SHOW H85 TEMPERATURES RANGING FROM THE MID TO UPPER TEENS(C) ACROSS CENTRAL KANSAS TO NEAR 20C ALONG THE COLORADO BORDER. LOOK FOR HIGHS PRIMARILY IN THE 80S(F) TUESDAY AFTERNOON. A WARMING TREND WILL THEN ENSUE WEDNESDAY WITH HIGHS IN THE MID AND UPPER 80S(F) ACROSS CENTRAL KANSAS TO THE 90S(F) IN EXTREME SOUTHWEST KANSAS. MORE WIDESPREAD 90S(F) TO NEAR 100F ARE THEN EXPECTED THROUGH THE END OF THE WEEK. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING) ISSUED AT 600 PM CDT SUN JUN 16 2013 SCATTERED THUNDERSTORMS DEVELOPING ACROSS EASTERN COLORADO ARE EXPECTED TO DRIFT SLOWLY EASTWARD INTO AND ACROSS WESTERN KANSAS LATE THIS EVENING, POTENTIALLY AFFECTING ALL TAF SITES. MVFR/IFR CONDITIONS ARE POSSIBLE IN THE VICINITY OF ALL TAF SITES IN ASSOCIATION WITH ANY STORMS. OTHERWISE, VFR CONDITIONS WILL CONTINUE THROUGH LATE THIS EVENING. AREAS OF LOW LEVEL STRATUS ARE EXPECTED TO DEVELOP BY EARLY MONDAY MORNING RESULTING IN PERIODS OF POSSIBLE MVFR CIGS TOWARD DAYBREAK. OTHERWISE, EXPECT PREVAILING VFR CONDITIONS BY MID TO LATE MONDAY MORNING. AS FOR WINDS, A NEAR STATIONARY FRONTAL BOUNDARY STRETCHING FROM NORTHEASTERN COLORADO SOUTHEAST INTO CENTRAL KANSAS WILL BEGIN TO DROP SLOWLY SOUTHWARD ACROSS WESTERN KANSAS TONIGHT. AS A RESULT, LIGHT AND VARIABLE WINDS ARE LIKELY TO CONTINUE OVERNIGHT. SOUTHEASTERLY WINDS OF 5 TO 15KT ARE EXPECTED TO DEVELOP MONDAY AS A LEE SIDE TROUGH OF LOW PRESSURE REDEVELOPS ACROSS EASTERN COLORADO. && .PRELIMINARY POINT TEMPS/POPS... DDC 62 87 62 83 / 70 10 30 30 GCK 62 87 62 82 / 70 10 40 30 EHA 64 87 62 82 / 50 10 40 40 LBL 64 88 63 82 / 60 10 40 30 HYS 62 86 62 82 / 50 10 30 30 P28 65 86 64 84 / 70 20 30 30 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...FINCH LONG TERM...JJOHNSON AVIATION...JJOHNSON
Hazardous weather outlook, Jun 16, 5:28 AM CDT, 14 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE DODGE CITY KS 528 AM CDT SUN JUN 16 2013 KSZ030-031-043>046-061>066-074>081-084>090-171030- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 528 AM CDT SUN JUN 16 2013 /428 AM MDT SUN JUN 16 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON INTO THIS EVENING ACROSS AREAS EAST OF HIGHWAY 183. THESE STORMS ARE THEN EXPECTED TO FORM IN TO A MCS OVERNIGHT AND SPREAD ACROSS THE REMAINDER OF THE FORECAST AREA. THE MAIN CONCERNS WITH THESE STORMS WILL BE HAIL UP TO THE SIZE OF GOLFBALLS AND WIND GUSTS UP TO 70 MPH. AN ISOLATED TORNADO MAY ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORM CHANCES WILL EXIST FROM MONDAY INTO WEDNESDAY NIGHT. A FEW STORMS MAY BECOME SEVERE ACROSS FAR WESTERN KANSAS MONDAY AND TUESDAY NIGHT. THE MAIN CONCERNS WILL BE LARGE HAIL AND DAMAGING WINDS. IT IS TOO EARLY TO TELL IF ANY STORMS WILL BE SEVERE ON WEDNESDAY. .SPOTTER INFORMATION STATEMENT... A FEW STORM SPOTTERS MAY BE NEEDED LATE THIS EVENING AND OVERNIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 42
In the hours before
Local storm report, Jun 16, 7:51 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
751 PM CDT SUN JUN 16 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0743 PM TSTM WND GST 1 N SYRACUSE 38.00N 101.75W
06/16/2013 M60 MPH HAMILTON KS AWOS
&&
LEELocal storm report, Jun 16, 8:11 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
811 PM CDT SUN JUN 16 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM TSTM WND GST 1 N SYRACUSE 38.00N 101.75W
06/16/2013 M62 MPH HAMILTON KS AWOS
&&
LEEThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 7:26 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Kearny | 64 min |
| Jun 16, 7:55 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Hamilton, Kearny, Stanton | 65 min |
| Jun 16, 8:05 PM CDT | Severe Thunderstorm Warning | DDC | Kearny | 25 min |
| Jun 16, 8:31 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Stevens | 59 min |
| Jun 16, 8:46 PM CDT | Severe Thunderstorm Warning | DDC | Morton, Stevens | 44 min |
| Jun 16, 9:04 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Ford, Gray, Haskell, Hodgeman | 56 min |
| Jun 16, 9:15 PM CDT | Severe Thunderstorm Warning | DDC | Haskell, Meade, Seward | 60 min |
| Jun 16, 9:40 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Meade | 65 min |
| Jun 16, 9:54 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Hodgeman, Kiowa, Pawnee | 66 min |
| Jun 16, 10:22 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Comanche, Kiowa | 38 min |
| Jun 16, 10:28 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 47 min |
| Jun 16, 10:55 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Comanche, Edwards, Kiowa, Pratt, Stafford | 65 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.